Celebrated drug Ozempic has a good tendency to cause a loss of fat from face and in some people it results in an aged and wrinkled appearance, known as ‘Ozempic face’.
Ozempic is a Semaglutide medicine prescribed to help control blood sugar levels in patients of type 2 diabetes. This medicine induces weight loss along with its ability to control blood sugar. This property has gained the attention of the masses and a good number of people are using it without diabetes.
“Ozempic face” is a term for one of the so called side effects of the use of Ozempic. The term implies sagging and aging of facial skin, upon using this drug. However, it would not be totally correct to call it a side effect of this drug. All forms of weight loss, whether with diet control & exercise or with drugs, if not done in the ideal recommended pattern would surely result in sagging and aging of skin.
Experts consider losing 1 to 2 pounds (0.45–0.9 kg) per week as a healthy and safe rate of weight loss.
Losing beyond that is considered too fast and it can put you at risk of many health issues, including muscle loss, nutritional deficiencies, a drop in metabolism and gall stones.
Experts also recommend to religiously have a good protein intake and resistance training while on the weight loss journey. The issue with ozempic is that people take it as an easy path. The need to include diet and lifestyle changes is totally ignored and is never even talked about. In that scenario, there is no way to avoid sagging skin. Moreover, ozempic induces rapid weight loss.
If used for weight loss, Ozempic should actually be taken as a tool in conjunction with diet and lifestyle changes.
Who coined the term “Ozempic face”?
Dr. Paul Jarrod Frank, a cosmetic and celebrity dermatologist, coined the term “Ozempic face” after treating a good number of people with this symptom.
The term, ‘Ozempic face’ refers to the increased wrinkling or hollowing of face when people lose weight with the drug Ozempic. A loss of volume in face can make facial features look more pronounced and can create a gaunt-like appearance.
While Ozempic is safe to use with a doctor’s recommendation, it can cause rapid weight loss that is often more pronounced on the face.
Facial fat serves a protective function and highly affects facial aesthetics and elasticity. Weight loss can cause dermatological changes and shrinkage because the fat which stretches and cushions the skin is no longer there.
Facial skin also loses its ability to retract after an episode of rapid weight loss due to the reduced levels of elastin and collagen proteins, which are essential for structural integrity of skin.
As a result, people on Ozempic may report the following facial symptoms:
- increased signs of aging, such lines and wrinkles
- loss of fat, with loose and saggy skin
- a hollowed-out appearance
- Lipodystrophy, which affects how fat is accumulated and stored
What causes Ozempic face?
The main cause of occurrence of ozempic face is extreme weight loss in a shorter duration of time.
“The loss of fat tissue from face is very common with any weight loss method, especially when it is significant, around 15-20% of body weight”, said Dr. Silvana Obici, Chief of Endocrinology and Metabolism Division at Stony Brook Medicine. Thus people who lose this amount of weight, particularly in a shorter duration of time, may look more wrinkled and aged.
David Shafer, MD, a plastic surgeon in New York City, argues that “Ozempic face” is a term coined for media and attention but, it is actually nothing new. “As we age and when we lose weight, often we also lose weight from face, leading to skin laxity,” Dr. Shafer says. “This is not anything specific to Ozempic.
Michele Koo, MD, a plastic surgeon based in St. Louis, says significant amount of weight loss (often around 35 pounds) in a shorter time period (usually 6 months or less) depletes the skin and body of essential nutrients and can disrupt the homeostasis, or balance. “The skin thins and becomes less elastic due to sudden and rapid depletion of the essential fatty acids in it. The collagen and elastin metabolism is also disrupted, resulting further in sallow and thin skin.
With small fluctuations in weight, our skin tends to compensate by stretching and recoiling due to the elastin fibers at the cellular level. This compensation fails in case of huge weight loss in shorter time period. As we age, our capacity to contract decreases and we also lose volume, leading to skin laxity.
Preventing facial side effects:
If a person takes Ozempic as a prescription, they may be unable to prevent the facial side effects. However, if these are an issue, a doctor may recommend the following:
- Reducing the dosage
- Drinking 1–2 liters of water every day
- Taking a protein rich diet.
- Using dermatological fillers
- Lifestyle modifications
Ozempic is a prescription medicine for people with type-2 diabetes. Doctors may also prescribe it for chronic weight management among overweight or obesity cases. It causes rapid weight loss and associated facial side effects, called as “Ozempic face.”
FAQs (Frequently Asked Questions)
When Ozempic causes rapid weight loss, it makes the face appear more aged and aesthetically unpleasing.
Ozempic Butt is characterized by saggy skin that can develop as a result of extreme and rapid weight loss.
Yes, it has a tendency to cause thyroid tumors in prone individuals.